How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14826
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog ate 2 Advil tablets. Should I bring m to the

Customer Question

My dog ate 2 Advil tablets. Should I bring him to the emergency vet? He weighs about 18 pounds, is 2 1/2 years old and he ate them around 10 hours ago. He has vomited 3-4 times since then and has had a normal bowel movement. He seems to have a little less energy than normal but still has some pep in his step. Please help. Thank you
Submitted: 9 months ago.
Category: Dog Veterinary
Expert:  Jess K replied 9 months ago.

Hello, this is Dr. Jess. I am sorry to hear about your pup! Can you tell me how many milligrams the Advil tablets were?

Expert:  Dr. Kara replied 9 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your pup ingested two Advil tablets.

Regular Advil contains 200mgs of ibuprofen per pill. At 18 pounds he is about 8.2kgs, so if he ingested two tablets he ingested 400mgs or about 48.8 mgs per kilogram of body weight (400mg/8.2kg = 48.8mg/kg) which is a toxic amount.

From the ASPCA database:

◾25-125mg per kg of body weight - symptoms include vomiting, diarrhea, abdominal pain, loss of appetite, stomach ulcers;

◾more than 175mg per kg of body weight - the above symptoms plus blood in the stools, acute kidney failure;

◾more than 400mg per kg of body weight - the above symptoms plus seizures, coma, disorientation;

◾more than 600mg per kg of body weight - death.

Given the amount he ate I think you could see vomiting, diarrhea, abdominal pain, loss of appetite, and stomach ulcers.

Ideally he should see his veterinarian and be prescribed something to combat nausea (Cerenia), fluids, and something to coat his stomach (such as sucralfate) to guard against ulcers forming.

At home now to try and decrease acid production in his stomach and lessen any possible symptoms you can give either:

1) Pepcid ac (famotidine) at 1/2 of a 10mg tablet per 10 to 20 pounds of body weight every 12 hours

OR

2) Prilosec (omeprazole) at 1/4 of a 20mg tablet per 10 to 20 pounds of body weight every 24 hours

These are acid reducers that are found over the counter at the drug store. They should be given for two to three weeks.

To further decrease the symptoms you can feed him a bland diet for the next several days. A homemade bland diet is a mix of 1/3 boiled minced white skinless chicken or lean boiled hamburger and 2/3 boiled white rice mixed with some low salt chicken broth to make it easy to lap up and swallow and get in plenty of fluids. Feed small meals frequently.

Things to watch for that mean trouble include continued vomiting, especially blood tinged, dark, black or tarry stools, or frank blood in the stools, lack of an appetite, increased water consumption and urination.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 9 months ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you found my response helpful, please don't forget to rate it so I may receive credit for it.